Diagnosed with lt breast ca 2/07 (ductal-3cm tumor). Bilateral mastectomy (rt prophalactic)3/07. I am 45 yrs old- pre menapausal with no family history and negative genatic testing. Intramamary chain and subclavian lymph nodes involved. I just finished AC chemo and am currently in my fourth week of 12 of Taxol and will have radiation to follow. My periods stopped after my first chemo treatment.
Question 1- In the past 2 weeks I have developed hot flashes and night sweats which I understand are menopause symptoms. Do you have any advice to help with the hot flashes as they are quite frequent? Also, do women my age tend to go back to having periods after chemo or am in permanently post menopausal?
Question 2- My Oncologist said that my chance of recurrence after all adjuvent therapy is still 40%. With the history I have given you do you agree with this number?
Dear Hershey1, Some chemotherapy medications given for treatment of breast cancer may cause damage to the ovaries, resulting in menopausal symptoms or menopause. Many pre-menopausal women retain or recover ovarian function and their periods after treatment is completed. Generally, as a woman ages and becomes closer to menopause (chronologically), the more likely it is that she will experience menopause symptoms during chemotherapy, and the more likely that menopause will be permanent.
Regarding symptoms of menopause such as hot flashes I am referring you to the website Chemocare.com (www.chemocare.com) Under the topic of managing side effects is a document that discusses menopause and chemotherapy as well as hot flashes (here is the direct link: http://www.chemocare.com/managing/menopause_chemotherapy.asp to that area of the website) There are several suggestions for help with managing side effects associated with menopause.
Regarding risk of recurrence it is difficult to speculate without all available information but your oncologist is in a good position to estimate that risk.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.